Skip to content
Includes Expert Content
Panic attacks are back
avatar
An_255464 posted:
IN late 2008 while shopping and at ease I experienced my first panic attack. I went to the ER thinking heart attack, they ran tests, conclusion was panic. I then experience about 5 more attacks in the space of two weeks and missed work. I immediately sought help, went to my primary doctor was prescribed low dose of Buspar and went into some therapy. The med made me dizzy but within a couple weeks all panic attacks stopped. Now in the last six months they are back. Again experienced a smallish one (racing heart, sweating, began to hyperventilate) while shopping. I was able to talk my self down and it passed. My thought is do I go back on meds? I didnt really like the side effects before, also have since changed primary doctors and this doctor does not know my previous history with panic attacks. Because I quickly got treatment and they went away I no longer thought it was an issue. Also unsure if this is related but I have always suffered migraines, typically less than one per month, lately more like 1 time per week. My new health insurance is high deductible and unfortunately this effects my wanting to make an appointment.
Reply
 
avatar
americanguy responded:
I just need clarification, you said you first had panic attacks in 2008, went on Buspar and the panic attacks (shortening to PA from now on) went away? Now the PA are back, but I am unclear did you go off of the meds and you are asking if you should go back on?

I was in the same situation with Sertraline (Zoloft). These meds work wonders in stopping panic attacks but there are side affects: increased appetite/weight gain, decreased sex drive, dry mouth, different sleep patterns. You have to determine what the trade off is. For me, life became difficult kind of like how you described in missing work, so the meds help with that.

Regarding side affects, you have got to try and make time for exercise. And I don't know about you but since I went back on sertraline I have been eatting a lot more "unprocessed" foods such as crock pots, less take out, more salads, I feel less tired than I remember the first time around on my meds. Is it possible to try a different med in the same class (something to discuss with your doctor).

The other side affect from sertraline is I feel like I don't get as long of a REM sleep cycle, so it does make me feel a little more tired. Believe it or not I gave up all coffee and it's kind of nice not needing it to feel like needing to wake up. I drink soda on occasion, but that is another thing thing to cut out completely or drastically cut back. The first time I took sertraline (2007 to 2011) anytime I had an off day of work I always felt like I needed to nap after lunch anywhere from 45 minutes to an hour or two. Since I have been eatting healthier I actually hardly ever nap.

I am not sure about Migraines.

As for your insurance, having a high deductible sucks. I don't think a typical office visit to get meds should cost too much. You'll see the nurse, they'll weigh you, take your blood pressure, ask if you have any pain, then you'll see the doctor for a discussion. Ask your doctor's office if there is any discount if you pay in cash in advance, sometimes they give you a discount because they have there set prices without insurance, and its not a hassle for them to deal with insurance. If it is $100.00 or so try bringing in actual cash, you'd be surprised at the power of cash in hand.

Good luck. Keep me posted, I hope all gets better.
 
avatar
Reid Wilson, PhD responded:
Since you were able to "talk yourself down" from this last panic attack, maybe learning self-help skills would be cost-effective. You can go HERE to learn about how to help yourself when you have a panic attack. Panic attacks are quite treatable.

BuSpar is not the most common medication for panic attacks. Usually people are placed on an SSRI.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Fish oil 1000mg can help with the brain shivers/zaps.
Hey guys, I myself am a sufferer of the terrible effexor withdrawal. I am here to tell you there is hope in getting off of this drug and ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.